Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 10, NWS Indianapolis, IN

May 4, 201712 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at May 4, 2017, 11:00 AM EDT for 12 counties in Indiana. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2017, 11:00 AM EDT (15:00 UTC)
Expired
May 6, 2017, 11:00 AM EDT
In force
48 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IN, Fountain County, IN, Greene County, IN, Montgomery County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Sullivan County, IN, Tippecanoe County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at May 4, 10:25 AM EDT, 35 minutes earlier.

Area forecast discussion, May 4, 10:25 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1025 AM EDT Thu May 4 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 214 AM EDT Thu May 4 2017

In store today, another rainy day is. Low pressure over Arkansas
will move into Kentucky. Spread rain across Central Indiana this
will. Heavy, at times, rain may be. In effect for Central Indiana
today a Flash FLood Watch is.

A slow journey the low pressure system will make...across Kentucky
Tonight and across Ohio on Friday. Bring more rain to Central
Indiana through the end of the work week this will. In the region
on Saturday broad low pressure will remain and more rain will be
possible.

Dry weather will return Sunday with colder temperatures as High
pressure arrives. Then persist through the start of the next work
week dry weather will.

&&

.NEAR TERM /Today/...
Issued at 948 AM EDT Thu May 4 2017

What a miserable day across central Indiana with persistent
rain...raw northeast winds and temps primarily in the 40s to around
50 as of 1330Z.

Little update needed as forecast has things well in hand. The axis
of steadiest rainfall has aligned over the northern Wabash Valley
and northwest half of the forecast area in the vicinity of a well
noted deformation axis and on the poleward side of the 850mb thermal
gradient. Further south across central Indiana...precipitation
remains widespread but is starting to show some breaks in the
activity. Likely to see this trend continue through midday as the
nose of the low level jet which has been serving as a fuel source to
the rainfall over the last 12 hours or so shifts slightly east. A
renewed surge of moderate to heavy rain will lift north into the
region during the afternoon with the arrival of deeper forcing aloft
as the surface low centered in west Tennessee this morning
approaches from the southwest. In addition...all hi-res guidance
capturing the development of a trowal by late day into the region
from the east. This should all but guarantee keeping the spigot on
over the forecast area through the night.

In a nutshell...100 pops continue through tonight. Lowered temps a
few degree today based on current readings and expectation of little
upward movement through the day. Previous discussion follows.

Issued at 214 AM EDT Thu May 4 2017

Over Arkansas this morning surface analysis showed low pressure.
In place across Central Indiana cool northeast surface flow was.
An extensive shield of rain spreading across Central Indiana
radar shows.

To continued rainfall today many features point.

Water vapor imagery shows a deep upper trough over the
plains...heading east. Pouring into the Ohio valley, ahead of the
trough deep moisture was seen. Forecast soundings today remain
saturated. PWATs are less then the previous system...only around
1.25 inches. Deep moisture and excellent lift Time height sections
show. Further support is seen from on the GFS 295k Isentropic
surface...present is good up-glide with specific humidities over
8 g/kg. With NE winds at the surface and southerly winds aloft a
classic overrunning situation in place is. No adjustment needed
to the ongoing flash flood watch and 100 pops. A lack of
instability and CAPE forecast soundings reveal. Inhibit thunder
development this will, and less likely heavy downpours will be.
Reasonable it looks for slow and steady moderate rain.

Will continue to trend highs today cooler than the blend given
the expected clouds...rain and cool northeast flow.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 214 AM EDT Thu May 4 2017

Change little through Friday the weather will.

Through Friday...The GFS shows the deep upper low...nearly cut-
off...pushing through the Tennessee valley. In place across
southern Indiana a slow moving surface low this keeps. Amid weak
to moderate forcing...This will result in Wrap around moisture
and cyclonic flow across Central Indiana through Friday.
Again...this should result in a longer duration...slow and steady
light rains. Not Likely convection does appear as Forecast
soundings continue to show minimal instability. Still given all
the upper support and plentiful moisture...confidence for rain is
high. Reasonable the models seem suggesting several inches of
rain across the area through the period. Toward categorical will
trend pops and trend highs cooler than the blend and lows warmer.

A brief break looks in store on Friday Night as the upper low
finally moves east to West Virgina. quickly northeast the surface
low does move toward Western New York. Move east of the area the
best moisture does on Friday night. Drying within the column
forecast soundings show. Toward a low chance pop only will trend on
Friday Night.

Depart quietly though this system will not. Another short wave the GFS
and NAM again suggest diving quickly south across the Great lakes to
Indiana. Shallow m4oisture with some instability Forecast soundings
show here...particularly in the morning. Easily reached convective
temperatures in the lower 50s will be. Thus Chance pops on Saturday
will be needed as the upper support arrives along with cooler air
aloft in the afternoon hours. By Saturday night forecast soundings
go dry as upper support and any heating is lost. To New England the
upper low departs on Saturday night. Trend toward dry and cold then
with NW flow expected the forecast will.

&&

.LONG TERM /Sunday Through Wednesday/...
Issued at 255 AM EDT Thu May 4 2017

Ensembles indicate a fairly static upper pattern during this period,
with deep troughs over the western states and off the East Coast,
and ridging over the Plains and Midwest.

Some of the ensembles are indicating the potential for a disturbance
to drop southeast through the area towards the middle of next week
around the Plains ridge. The members that are showing this
disturbance are quite aggressive with precipitation potential,
especially by next Wednesday. Will continue with a dry forecast for
Sunday and Monday, and will add some PoPs for next Tuesday and
Wednesday based on above.

&&

.AVIATION /Discussion for the 041500Z TAF Update/...
Issued at 1025 AM EDT Thu May 4 2017

Only minor adjustments needed for the morning update as ceilings
have slipped to near IFR levels at all terminals. Added in gusts for
the afternoon based on current obs.

12Z discussion follows.

Ceilings have yet to lower much, except in the KLAF area, as low
level dry air from the east advects into the area. Large scale
convergence and precipitation should allow for ceilings to fall as
the morning progresses, reaching the IFR category by midday or
early afternoon.

Rain expected to continue throughout the day. There is some threat
for a few embedded lightning strikes midday and on into the
afternoon hours over the southern terminals, as some weak elevated
instability may work into southern Indiana.

Surface winds 040-070 degrees this morning will gradually back
around to 010-030 degrees by early evening. Surface gusts 20-24
kts possible at times, especially in the KLAF area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/Ryan
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS/Ryan
Hazardous weather outlook, May 4, 3:40 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 AM EDT Thu May 4 2017

INZ021-028>031-035>049-051>057-060>065-067>072-050745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
340 AM EDT Thu May 4 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A FLASH FLOOD WATCH is in effect through early Friday
morning.

Hazards: Heavy rainfall may result in Flooding. Lightning from
Isolated Thunderstorms.

Timing: All day and tonight.

Discussion: A strong low pressure system will approach central
Indiana today. Rain may become heavy at times. This could result in
renewed flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain, heavy at times, may result in rainfall totals
approaching 4 inches by Friday in some areas. This rain will renew
small stream and field flooding and exacerbate current high water
along large rivers into moderate levels of flooding.

Patchy frost will be possible over parts of central Indiana both
early Sunday and Monday mornings.

Discussion: Strong low pressure system will move into the Ohio
Valley Friday providing another long duration heavy rain event for
Indiana. Dry weather is expected to return with high pressure for the
second half of the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall reports Thursday
and Friday would be helpful and appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, May 4, 9:11 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 AM EDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       MONTEZUMA               39.79N 87.37W
05/04/2017  M1.89 INCH       PARKE              IN   MESONET

            24-HR TOTAL.

0622 AM     HEAVY RAIN       1 WSW CASTLETON         39.89N 86.08W
05/04/2017  M1.66 INCH       MARION             IN   COCORAHS

            24-HR TOTAL.

0839 AM     HEAVY RAIN       MERIDIAN HILLS          39.89N 86.16W
05/04/2017  M1.55 INCH       MARION             IN   MESONET

            24-HR TOTAL.

0800 AM     HEAVY RAIN       BRAZIL                  39.51N 87.12W
05/04/2017  M1.55 INCH       CLAY               IN   CO-OP OBSERVER

            24-HR TOTAL.

0845 AM     HEAVY RAIN       JAMESTOWN               39.93N 86.63W
05/04/2017  M1.53 INCH       BOONE              IN   MESONET

            24-HR TOTAL.

0753 AM     HEAVY RAIN       3 SW SEELYVILLE         39.45N 87.31W
05/04/2017  M1.50 INCH       VIGO               IN   ASOS

            24-HR TOTAL.

0800 AM     HEAVY RAIN       2 SW REELSVILLE         39.52N 86.99W
05/04/2017  M1.46 INCH       PUTNAM             IN   COCORAHS

            24-HR TOTAL.

0833 AM     HEAVY RAIN       2 NE MONROVIA           39.60N 86.45W
05/04/2017  M1.42 INCH       MORGAN             IN   MESONET

            24-HR TOTAL.

0800 AM     HEAVY RAIN       1 NE GREENCASTLE        39.66N 86.82W
05/04/2017  M1.41 INCH       PUTNAM             IN   COCORAHS

            24-HR TOTAL.

0833 AM     HEAVY RAIN       2 N INDIANA STATE UNIVE 39.50N 87.40W
05/04/2017  M1.39 INCH       VIGO               IN   MESONET

            24-HR TOTAL.

0830 AM     HEAVY RAIN       SPENCER                 39.28N 86.76W
05/04/2017  M1.38 INCH       OWEN               IN   MESONET

            24-HR TOTAL.

0825 AM     HEAVY RAIN       1 NE BROOKLYN           39.54N 86.36W
05/04/2017  M1.37 INCH       MORGAN             IN   CO-OP OBSERVER

            24-HR TOTAL.

0836 AM     HEAVY RAIN       5 ESE FREEDOM           39.19N 86.78W
05/04/2017  M1.34 INCH       OWEN               IN   MESONET

            24-HR TOTAL.

0824 AM     HEAVY RAIN       1 NNE HOMECROFT         39.69N 86.12W
05/04/2017  M1.34 INCH       MARION             IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       COVINGTON               40.14N 87.40W
05/04/2017  M1.31 INCH       FOUNTAIN           IN   COCORAHS

            24-HR TOTAL.

0700 AM     HEAVY RAIN       CLAYTON                 39.69N 86.53W
05/04/2017  M1.30 INCH       HENDRICKS          IN   COCORAHS

            24-HR TOTAL.

0844 AM     HEAVY RAIN       6 NW HARRODSBURG        39.07N 86.63W
05/04/2017  M1.28 INCH       MONROE             IN   MESONET

            24-HR TOTAL.

0815 AM     HEAVY RAIN       2 W EAGLE CREEK RESERVO 39.85N 86.35W
05/04/2017  M1.26 INCH       HENDRICKS          IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       1 E NEW ROSS            39.96N 86.68W
05/04/2017  M1.26 INCH       BOONE              IN   COCORAHS

            24-HR TOTAL.

0800 AM     HEAVY RAIN       1 N FRANKFORT           40.30N 86.51W
05/04/2017  M1.22 INCH       CLINTON            IN   CO-OP OBSERVER

            24-HR TOTAL.

0743 AM     HEAVY RAIN       1 NNW GREENCASTLE       39.66N 86.85W
05/04/2017  M1.22 INCH       PUTNAM             IN   COCORAHS

            24-HR TOTAL.

0810 AM     HEAVY RAIN       2 SSE CLERMONT          39.78N 86.31W
05/04/2017  M1.21 INCH       MARION             IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       4 ENE BLOOMFIELD        39.06N 86.87W
05/04/2017  M1.21 INCH       GREENE             IN   COCORAHS

            24-HR TOTAL.

0838 AM     HEAVY RAIN       2 ESE GREENWOOD         39.60N 86.08W
05/04/2017  M1.20 INCH       JOHNSON            IN   MESONET

            24-HR TOTAL.

0830 AM     HEAVY RAIN       2 NNW COLUMBUS          39.24N 85.93W
05/04/2017  M1.20 INCH       BARTHOLOMEW        IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       2 NE DANVILLE           39.78N 86.50W
05/04/2017  M1.20 INCH       HENDRICKS          IN   COCORAHS

            24-HR TOTAL.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:46 AM EDTRiver Flood WarningINDJohnson60 hr
May 4, 10:54 AM EDTRiver Flood WarningINDPutnam48 hr
May 4, 10:54 AM EDTRiver Flood WarningINDOwen71 hr
May 4, 11:22 AM EDTAreal Flood WarningINDBoone, Carroll, Clinton, Hamilton, Hancock, Hendricks and 6 more48 hr
May 4, 1:23 PM EDTRiver Flood WarningINDCarroll, Howard61 hr
May 4, 3:04 PM EDTRiver Flood WarningINDHendricks, Morgan27 hr
May 4, 3:04 PM EDTRiver Flood WarningINDDelaware, Randolph56 hr
May 4, 3:04 PM EDTRiver Flood WarningINDHoward47 hr
May 4, 3:04 PM EDTRiver Flood WarningINDMarion41 hr
May 4, 3:04 PM EDTRiver Flood WarningINDPutnam39 hr
May 4, 3:04 PM EDTRiver Flood WarningINDClinton, Tippecanoe42 hr

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.